Missouri, 2017

Hail in Missouri, June 14, 2017

June 14, 2017 · NWS EAX · 1 event in 1 county or zone

On the evening of June 14 a storm produced a nickel sized hail stone.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the evening of June 14 a storm produced a nickel sized hail stone.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 14, 4:50 PM CST, 4 hours 14 minutes earlier.

Area forecast discussion, Jun 14, 4:50 PM CST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
550 PM CDT Wed Jun 14 2017

.Discussion...
Issued at 239 PM CDT WED JUN 14 2017

Thunderstorm chances will continue through the remainder of the late
afternoon and early evening hours as a few diffuse mesoscale
boundaries have been the focus of convection within a very unstable
airmass currently in place over much of the local area. Some
storms have the potential to produce large hail and damaging
winds, particularly east and south of the I-35 corridor,
coincident with a weak outflow boundary from earlier convection.
With that said, the upper-level support will continue to wane
locally through the afternoon as the parent storm system lifts
northeastward into southern Manitoba. This will cause cyclonic
flow over the Central Plains to become more zonal locally, thus
decreasing the mid to upper level support of surface based
convection heading into the evening hours. With all said, though
the overall support of sustained convection will continue to
diminish through the remainder of the afternoon, MLCAPE values of
3000+ J/kg, combined with steep mid-level lapse rates will
continue to support isolated to scattered severe potential across
Central Missouri until sunset. Better upper-level support will be
favored across eastern Missouri, where a shortwave is currently
progressing ENE as the upper-level system occludes further north.

With the transition to a more zonal pattern locally, an eastward
progressing cold front will stall overnight across northeastern
Kansas. This will begin to lift north into southern Iowa Thursday
morning as a warm front, as leeside surface low pressure develops
across western Kansas. This will keep the CWA within the warm
sector until the mid-weekend, at which point the upstream cold
front will gain enough momentum from a separate upper-level system
to finally push eastward of the area. Thus, the active pattern
will remain in place through early Sunday, with multiple chances
of storms expected until that time. High temperatures will
continue to rise into the 90s as warm advection remains firmly in
place until Sunday morning.

In the short-term, the next round of convection should hold off
until Thursday night as the aforementioned surface low over
western Kansas generates a progged MCS underneath embedded
shortwave activity and a strengthening low-level jet across
central Kansas. The cluster of storms should then advect into the
western CWA Thursday night. While the severe threat should
diminish given the lack of diurnal heating, cannot rule out the
potential for large hail and strong winds considering the
existing unstable air mass. This activity will then exit the area
Friday morning, with dry conditions expected during the day before
another progged MCS pushes through the region Friday night from
the northeast.

The final round of potential strong to severe storm potential will
arrive Saturday night into Sunday morning along and ahead of the
cold front. Will need to monitor the setup with this feature,
particularly for areas north of I-70, as this boundary, coupled
with adequate mid to upper-level support, may provide the greatest
potential for strong to severe storms during this forecast period.
In the wake of the cold front, a surface ridge will move into the
region, providing for brief cooler temperatures and dry conditions
heading into the early work week.

&&

.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 550 PM CDT WED JUN 14 2017

VFR conditions will prevail for the next 24 hours. Any threat of
thunderstorms looks to remain focused south and east of our
terminals tonight. Otherwise, light and variable winds expected
overnight with south winds under 10 knots during the day Thursday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Welsh
Aviation...Cutter
Hazardous weather outlook, Jun 14, 3:52 AM CST, 17 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
452 AM CDT Wed Jun 14 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
452 AM CDT Wed Jun 14 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Showers and thunderstorms will push through the region this morning
dissipating after sunrise as they move east. Another round of storms
is expected to develop in the afternoon, mainly from the KC Metro and
east after noon. These storms will be mainly scattered in nature but
will have the potential to be strong to severe where they form. The
main threat will be large hail and damaging winds.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Storms are expected to develop Thursday night into Friday morning
over eastern KS and move into Missouri. These storms do have the
possibility of being strong to severe with heavy rain and damaging
winds being the main threat. Another round of storms will form up
over night Friday into Saturday morning over Iowa moving down into
northern Missouri Saturday morning. These storms could also have
strong winds associated with them as they push through the region.
Once again storms will develop Iowa Saturday night into Sunday
pushing through most of the region Sunday morning. These storms also
have the possibility of being strong to severe as they push through.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jun 14, 5:03 PM CST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
603 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             8 SE GREENTOP           40.27N 92.44W
06/14/2017  E0.50 INCH       ADAIR              MO   PUBLIC

&&

LG
Special weather statement, Jun 14, 8:19 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
919 PM CDT WED JUN 14 2017

MOZ004>007-015-150300-
Putnam MO-Grundy MO-Mercer MO-Gentry MO-Harrison MO-
919 PM CDT WED JUN 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRUNDY...EAST
CENTRAL GENTRY...MERCER...NORTHWESTERN PUTNAM AND HARRISON COUNTIES
UNTIL 1000 PM CDT...

At 919 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Hampton, or 7 miles northeast of Albany, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bethany, Albany, Princeton, Ridgeway, Gilman City, Mercer,
Eagleville, New Hampton, Cainsville, Spickard, Blythedale, Mount
Moriah, Lucerne, Brimson, Powersville, Pleasanton, South Lineville,
Modena, Mill Grove and Martinsville.

This includes Interstate 35 in Missouri between mile markers 85 and
107.

LAT...LON 4012 9374 4013 9376 4013 9381 4021 9440
      4058 9382 4058 9312
TIME...MOT...LOC 0219Z 301DEG 21KT 4032 9424

Mell

The radar

The Des Moines radar (KDMX), 157 km away, was scanning. The volume nearest the first event began at 03:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Putnam

When
June 14, 9:04 PM CST
Where
Putnam County, 2.63 mi W of Hartford
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.470, -92.880

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708816.